Alabama, 2009Tornadoes and Flash Flooding in Alabama, April 2 to 3, 2009
April 2 to 3, 2009 · NWS HUN · 36 events in 9 counties and zones
A powerful low pressure system tracked from Arkansas into the Ohio Valley, lifting a warm front north during the afternoon, and pushing a cold front during the evening hours. Two quasi-linear convective systems (QLCS) tracked east through the Tennessee Valley, resulting in two waves of severe thunderstorms that produced four tornadoes of EF0 and EF1 intensity, wind damage, and several short…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $272,000
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system tracked from Arkansas into the Ohio Valley, lifting a warm front north during the afternoon, and pushing a cold front during the evening hours. Two quasi-linear convective systems (QLCS) tracked east through the Tennessee Valley, resulting in two waves of severe thunderstorms that produced four tornadoes of EF0 and EF1 intensity, wind damage, and several short duration flash floods, mainly in urban areas of Huntsville and Decatur. Damaging non-thunderstorm winds occurred behind the cold frontal passage, enhanced by a possible gravity wave.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 2, 1:48 PM CST, 58 minutes earlier.
Area forecast discussion, Apr 2, 1:48 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
248 PM CDT THU APR 2 2009
...SEVERE WEATHER LIKELY THROUGH TONIGHT WITH HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES POSSIBLE...
.SYNOPSIS...A POWERFUL NEGATIVELY TROUGH...ALONG WITH A SFC COLD
FRONT...CURRENTLY SITUATED OVER THE ARKLATEX AREA CONTINUES TO SPUR
A SEVERE QLCS FEATURE OVER THE MS RIVER VALLEY.
A WARM FRONT IS LIFTING NORTHWARD OVER THE CWA AND IS CONTRIBUTING
TO THE FIRST ROUND OF SEVERE WEATHER THIS AFTERNOON.
THE AFOREMENTIONED COLD FRONT WILL RAPIDLY PUSH EASTWARD BRINGING
THE SECOND ROUND OF SEVERE WEATHER LATER TONIGHT.
&&
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...SHEAR AND INSTABILITY
PARAMETERS ALONG WITH THE APPROACHING COLD FRONT STILL INDICATE THAT
THE ENVIRONMENT IS CONDUCIVE TO LARGE HAIL...DAMAGING WINDS...AND
EMBEDDED TORNADOES. THE ENVIRONMENT WILL RAPIDLY STABILIZE ONCE THE
COLD FRONT PASSES OVER THE AREA. FROPA IS EXPECTED TO OCCUR AROUND
03-04Z OVER FAR NW AL...05-06Z OVER THE INTERSTATE 65 CORRIDOR...AND
07-08Z OVER SOUTHEAST AL. ONCE THE FRONT PASSES...SOME LINGERING
SHOWERS ARE POSSIBLE AS THE MAIN UPPER TROUGH MOVES NE OVER THE TN
VALLEY.
A COOLER/DRY AIR MASS BEHIND THE FRONT WILL KEEP DAYTIME HIGH TEMPS
ON FRIDAY AROUND 10 DEGREES COOLER IN THE 60S WITH CLOUDS CLEARING
BY LATE MORNING INTO THE AFTERNOON. TEMPS WILL THEN COOL RAPIDLY
INTO THE LOWER 40S BY FRIDAY NIGHT AS A RIDGE BUILDS OVER THE REGION.
BY SATURDAY...SOUTHERLY FLOW INDUCED BY THE MOVEMENT OF THE UPPER
RIDGE AND SUBSEQUENT SFC HIGH WILL ALLOW TEMPS TO RISE INTO THE
LOWER 70S WITH A MOSTLY SUNNY SKY. TEMPS WILL THEN DROP TO LOWER
50S.
.LONG TERM (SUNDAY THROUGH WEDNESDAY NIGHT)...A DEEPENING TROUGH
OVER THE PACIFIC NORTHWEST WILL GRADUALLY SHIFT EASTWARD APPROACHING
THE HUNTSVILLE CWA BY SUNDAY. THE TROUGH WILL PUSH A COLD FRONT OVER
THE MS RIVER VALLEY BY EARLY SUNDAY MORNING. INITIAL ANALYSIS OF
THIS FRONT APPEARS TO INDICATE ENOUGH INSTABILITY FOR SHOWERS AND
POSSIBLY STRONG THUNDERSTORMS BY SUNDAY AFTERNOON.
AFTER THE FRONT PASSES...THE COLD AIR MASS BEHIND THIS FRONT WILL
SPREAD MUCH COLDER TEMPS ACROSS THE AREA. DAYTIME HIGH TEMPS ON
MONDAY WILL STRUGGLE TO REACH INTO THE 50S. THE TEMPS WILL THEN DROP
PRECIPITOUSLY AS STRONG CAA FILTERS OVER THE AREA. MORNING LOWS FOR
TUESDAY MAY BE AROUND 30-32 DEGREES LEADING TO THE POSSIBILITY OF A
LATE FREEZE.
AS THE RIDGE BUILDS OVER THE REGION...TEMPS WILL LIKELY NOT RISE
MUCH ON TUESDAY DESPITE DECREASING CLOUDS. SOME WARMING WILL OCCUR
BY WEDNESDAY AHEAD OF THE NEXT POTENT TROUGH EXPECTED OVER THE
REGION BY DAY 7/8. OBVIOUSLY SINCE THIS IS AT THE END OF THE
EXTENDED PERIOD...THE GFS AND ECMWF ARE SHOWING DIFFERING TIMING
TRENDS. HAVE THUS LEFT CHANCE POPS FOR T-STORMS FOR WED NIGHT
THROUGH DAY 8 TO ACCOUNT FOR TIMING ISSUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 52 64 43 73 52 / 100 10 0 0 10
SHOALS 50 63 41 73 53 / 100 10 0 0 10
CULLMAN 53 65 41 72 53 / 100 10 0 0 10
FAYETTEVILLE 50 62 42 71 51 / 100 10 0 0 10
ALBERTVILLE 53 66 43 75 51 / 100 10 0 0 10
FORT PAYNE 53 64 39 73 48 / 100 10 0 0 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
77/SL
Hazardous weather outlook, Apr 2, 11:52 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT THU APR 2 2009
ALZ001>010-016-TNZ076-096-097-031000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1252 PM CDT THU APR 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A VIGOROUS STORM SYSTEM WILL IMPACT THE TENNESSEE VALLEY THROUGH THE
EVENING. AS WARM...MOIST AND INCREASINGLY UNSTABLE AIR MOVES ACROSS
THE AREA...SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM THE
MID AFTERNOON INTO THE EVENING. SOME OF THE STORMS COULD BECOME
SEVERE WITH TORNADOES...LARGE HAIL...DAMAGING WINDS...AND ISOLATED
FLASH FLOODING ARE ALL POSSIBLE THREATS.
THUNDERSTORM ACTIVITY WILL END ACROSS NORTHEAST ALABAMA BY THE LATE
EVENING...AS A COLD FRONT MOVES EAST OF THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A COLD FRONT
TRACKS ACROSS THE REGION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND EVENING.
JLL/RSB
In the hours before
Special weather statement, Apr 2, 1:09 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
209 PM CDT THU APR 2 2009
ALZ006-021945-
MADISON-
209 PM CDT THU APR 2 2009
...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 245 PM CDT...
AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAYSVILLE...OR 8 MILES SOUTHEAST OF MOORES
MILL...MOVING NORTH AT 30 MPH.
DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DEPOSIT.
NEW MARKET.
PLEVNA.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Apr 2, 1:30 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT THU APR 2 2009
ALZ005-TNZ096-022000-
LIMESTONE-LINCOLN-
230 PM CDT THU APR 2 2009
...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND LINCOLN COUNTIES UNTIL
300 PM CDT...
AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING NORTH AT 35 MPH.
DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELKMONT.
HOLLAND GIN...BETHEL.
ARDMORE.
CASH POINT...BLANCHE.
DELLROSE...COLDWATER.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Apr 2, 1:39 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
239 PM CDT THU APR 2 2009
ALZ002-003-022030-
COLBERT-FRANKLIN-
239 PM CDT THU APR 2 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
330 PM CDT...
AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POGO...OR 8 MILES NORTH OF RED BAY...MOVING
NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
POGO.
PLEASANT SITE.
MAUD.
ALLSBORO.
MYNOT.
SRYGLEY CHURCH.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
CBD
Special weather statement, Apr 2, 1:40 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT THU APR 2 2009
ALZ009-TNZ097-022015-
FRANKLIN-JACKSON-
240 PM CDT THU APR 2 2009
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND JACKSON COUNTIES UNTIL
315 PM CDT...
AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HYTOP TO BASS...TO
ANDERSON...MOVING NORTH AT 35 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
JERICHO.
SHERWOOD.
COWAN.
ST. ANDREWS...SEWANEE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Apr 2, 1:56 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CDT THU APR 2 2009
TNZ076-096-022030-
LINCOLN-MOORE-
256 PM CDT THU APR 2 2009
...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES UNTIL 310
PM CDT...
AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTNUT RIDGE...OR 11 MILES WEST OF
LYNCHBURG...MOVING NORTH AT 30 MPH.
DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHESTNUT RIDGE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Apr 2, 2:32 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
332 PM CDT THU APR 2 2009
ALZ001>003-022115-
COLBERT-FRANKLIN-LAUDERDALE-
332 PM CDT THU APR 2 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 415 PM CDT...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR BELGREEN...OR 10 MILES WEST OF
RUSSELLVILLE...MOVING NORTHEAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SRYGLEY CHURCH...RUSSELLVILLE.
CROOKED OAK...THARPTOWN.
NEW BETHEL...POSEY LOOP.
RED ROCK...LA GRANGE.
PRIDE LANDING...COLBERT HEIGHTS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR NORTHERN ALABAMA AND MIDDLE TENNESSEE.
Event by event
17 thunderstorm wind, 8 flash flood, 4 tornado, 2 funnel cloud, 2 flood, 2 strong wind, 1 heavy rain. Local standard time, as filed.
Tornado, Colbert
- When
- April 2, 2:46 PM CST to 2:48 PM CST
- Where
- Colbert County, 2.66 mi N of Old Bethel to 2.44 mi SW of Bingham
- Rating
- EF1
- Path length
- 0.26 mi
- Path width
- 75 yd
- Property damage
- $33,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.618, -87.526
This was an EF-1 tornado with a peak wind of 100 mph, path length of 0.26 miles, and a maximum path width of 75 yards. The tornado touched down along County Line Road about one mile south of Whiteoak and moved northward before lifting before reaching Alabama Highway 157 near Bingham. The roof of a church was heavily damaged and several large trees were snapped or uprooted. Also, numerous power lines were blown down.
Tornado, Limestone
- When
- April 2, 3:35 PM CST to 3:39 PM CST
- Where
- Limestone County, 0.78 mi WNW of Murphree Place to 0.96 mi SE of Tanner
- Rating
- EF0
- Path length
- 1.69 mi
- Path width
- 50 yd
- Property damage
- $11,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.702, -86.983
An EF-0 tornado with a peak wind of 80 mph, path length of 1.69 miles, and a maximum path width of 50 yards touched down just to the east of Sandlin Street southwest of Tanner Crossroads. This tornado tracked across Steward Road and Rosie Road before lifting near Nuclear Plant Road and US Highway 31. Several small to medium trees were snapped or uprooted. Tree houses, a shed, and a barn sustained minor damage.
Thunderstorm Wind, Morgan
- When
- April 2, 3:39 PM CST to 3:42 PM CST
- Where
- Morgan County, 0.75 mi W of Austinville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 34.572, -87.013
Trees were reported blown down near the intersection of Danville Road and the Beltline in southwest Decatur. Time was estimated by radar.
Thunderstorm Wind, Limestone
- When
- April 2, 3:40 PM CST to 3:41 PM CST
- Where
- Limestone County, Tanner
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.730, -86.970
An estimated wind gust between 60 and 70 mph was reported.
Thunderstorm Wind, Limestone
- When
- April 2, 3:50 PM CST to 3:53 PM CST
- Where
- Limestone County, 0.57 mi E of Capshaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.770, -86.790
An estimated wind gust of 60 mph was reported.
Flash Flood, Morgan
- When
- April 2, 3:55 PM CST to 9:55 PM CST
- Where
- Morgan County, 2.19 mi N of Moulton Hgts to 0.59 mi WSW of Griffin Addition
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.632, -87.017
Flash flooding was reported in the city of Decatur.
Thunderstorm Wind, Morgan
- When
- April 2, 3:56 PM CST to 4:01 PM CST
- Where
- Morgan County, 1.14 mi W of Furney Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 34.450, -86.800
Large trees were blown down along Alabama Highway 36 near Somerville. Time was estimated by radar.
Thunderstorm Wind, Madison
- When
- April 2, 3:58 PM CST to 4:03 PM CST
- Where
- Madison County, 0.98 mi S of Cluttsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.816, -86.772
A tree was blown down over Orville Smith Road in Harvest.
Thunderstorm Wind, Madison
- When
- April 2, 4:07 PM CST to 4:12 PM CST
- Where
- Madison County, 0.22 mi S of Nebo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.767, -86.770
A Tree was heavily damaged at Bordeaux Lane.
Flash Flood, Limestone
- When
- April 2, 4:14 PM CST to 10:14 PM CST
- Where
- Limestone County, 0.31 mi NNW of Oakland East to 0.36 mi SSW of Parker
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.734, -86.823
Flash flooding was reported at the intersection of Huntsville-Browns Ferry Road and Burgreen Road in Limestone county.
Tornado, Morgan
- When
- April 2, 4:26 PM CST to 4:29 PM CST
- Where
- Morgan County, 1.44 mi WNW of Huntsville Laceys Sp to 1.49 mi NNW of Huntsville Laceys Sp
- Rating
- EF1
- Path length
- 1.18 mi
- Path width
- 200 yd
- Property damage
- $66,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.540, -86.622
An EF-1 tornado with a peak wind of 105 mph, path length of 1.2, and a maximum path width of 200 yards touched down in a field south of Lower Dry Creek Road. This tornado tracked northeast across Kay Road and across Sherbrook Drive before lifting. Several large trees were uprooted or snapped. Multiple residences sustained minor damage and a shed was destroyed. Greater structural damage resulted from large trees falling on structures and not the tornado itself.
Flash Flood, Madison
- When
- April 2, 5:30 PM CST to 11:30 PM CST
- Where
- Madison County, 1.59 mi NE of Huntsville to 1.82 mi ESE of Huntsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.743, -86.597
Flash flooding occurred in several locations across southern and eastern sections of Huntsville, particularly in locations near Memorial Parkway. Some of these locations included the intersections of Memorial Parkway/Clinton Avenue and Memorial Parkway/Weatherly Road. Also the 700 block of Lily Flagg Road and the 500 block of Garth road experienced some flash flooding. Timing of flash flooding was estimated.
Heavy Rain, Madison
- When
- April 2, 6:00 PM CST to 8:00 PM CST
- Where
- Madison County, 1.23 mi NW of Hazel Green
- Reported by
- Public
- Coordinates
- 34.940, -86.598
Two to three inches of water was reported covering the road on Nix Road between Charity Lane and West Limestone Road in Hazel Green.
Thunderstorm Wind, Morgan
- When
- April 2, 6:47 PM CST to 6:53 PM CST
- Where
- Morgan County, 2.83 mi WSW of Brooksville to 0.8 mi NNE of Hartselle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 34.485, -86.896
Thunderstorm winds knocked down a tree which ruptured a propane gas tank at a residence in the Cedar Grove community. The storms then knocked a large oak tree onto a residence on Bethel Road.
Thunderstorm Wind, Morgan
- When
- April 2, 6:50 PM CST to 6:55 PM CST
- Where
- Morgan County, 0.23 mi N of Somerville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Emergency Manager
- Coordinates
- 34.473, -86.800
Numerous trees were blown down in the Somerville area.
Tornado, Madison
- When
- April 2, 7:09 PM CST to 7:13 PM CST
- Where
- Madison County, 0.24 mi SSW of Huntsville to 0.47 mi E of Huntsville
- Rating
- EF0
- Path length
- 0.59 mi
- Path width
- 50 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.727, -86.621
An EF-0 tornado with a peak wind of 85 mph, path length of 0.59 miles, and a maximum path width of 50 yards touched down just southwest of Butler High School. This tornado tracked across Holmes Avenue to the Fairway Drive area and lifted before it exited the neighborhood. Several large trees were snapped or uprooted. One home was damaged when a large tree fell on it. A mobile home received minor roof damage.
Funnel Cloud, Madison
- When
- April 2, 7:10 PM CST
- Where
- Madison County, Lily Flag
- Reported by
- Trained Spotter
- Coordinates
- 34.650, -86.570
A funnel cloud was spotter over Memorial Parkway in south Huntsville. Time was estimated from radar.
Thunderstorm Wind, Madison
- When
- April 2, 7:10 PM CST to 7:15 PM CST
- Where
- Madison County, 1.7 mi E of Huntsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 34.730, -86.590
Telephone poles and trees were reported down in southwestern portions of downtown Huntsville. A telephone pole fell on a house.
Funnel Cloud, Madison
- When
- April 2, 7:10 PM CST to 7:11 PM CST
- Where
- Madison County, Lily Flag
- Reported by
- Trained Spotter
- Coordinates
- 34.650, -86.570
A funnel cloud was spotted over Memorial Parkway in south Huntsville.
Thunderstorm Wind, Madison
- When
- April 2, 7:15 PM CST to 7:25 PM CST
- Where
- Madison County, 2.59 mi S of Huntsville Mills Arp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 34.713, -86.545
A tree was blown down across the east bound lane of Governors Drive/Highway 431 just west of Monte Sano Blvd. Time was estimated from radar.
Thunderstorm Wind, Franklin
- When
- April 2, 7:15 PM CST to 7:20 PM CST
- Where
- Franklin County, 0.57 mi W of Phil Campbell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 34.350, -87.710
Trees were blown down in the Phil Campbell area.
Thunderstorm Wind, Franklin
- When
- April 2, 7:15 PM CST to 7:20 PM CST
- Where
- Franklin County, 0.72 mi NW of Spruce Pine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 34.388, -87.738
Trees were reported blown down in the Spruce Pine area.
Flash Flood, Madison
- When
- April 2, 7:15 PM CST to 7:20 PM CST
- Where
- Madison County, 1.44 mi SW of Monrovia to 1.26 mi SW of Monrovia
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.757, -86.740
Flash flooding was reported at Lawsons Ridge Road in Madison.
Thunderstorm Wind, Madison
- When
- April 2, 7:18 PM CST
- Where
- Madison County, 1.33 mi ESE of Huntsville Mills Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.740, -86.530
A HAM Radio/APRS station on Monte Sano recorded a 58 mph wind gust.
Flash Flood, Madison
- When
- April 2, 7:24 PM CST to April 3, 1:24 AM CST
- Where
- Madison County, 0.83 mi NW of Lily Flag to 0.54 mi WSW of Lily Flag
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.658, -86.581
Heavy rainfall caused flash flooding along South Memorial Parkway.
Thunderstorm Wind, Franklin
- When
- April 2, 7:25 PM CST to 7:28 PM CST
- Where
- Franklin County, 1.16 mi NNW of Rockwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.466, -87.786
An estimated wind speed of up to 60 mph was observed southwest of Russellville.
Flood, Madison
- When
- April 2, 7:30 PM CST
- Where
- Madison County, 2.18 mi WSW of Fletcher Chapel to 1.94 mi N of Redstone Aaf
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.713, -86.702
Spotters reported Indian Creek was flooding the gravel parking lot near the intersection of Indian Creek and Old Madison Pike Road.
Flash Flood, Madison
- When
- April 2, 7:35 PM CST to April 3, 1:40 AM CST
- Where
- Madison County, 2.15 mi W of Dug Hill to 1.61 mi WSW of Dug Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.715, -86.537
Flash flooding was reported along Governors Drive and Mone Sano Boulevard in Huntsville.
Flash Flood, Madison
- When
- April 2, 7:35 PM CST to April 3, 1:35 AM CST
- Where
- Madison County, 0.71 mi SSW of Cluttsville to 0.74 mi SSW of Cluttsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.821, -86.776
Flash flooding was reported at the intersection of Old Railroad Bed road and Orvill Smith Road in Harvest.
Strong Wind, Lawrence
- When
- April 2, 7:40 PM CST to 8:53 PM CST
- Where
- Lawrence forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
Strong winds were forced to the ground by a gravity wave which knocked over several trees across Lawrence county. Some locations affected included: CR 22 in Mount Hope and on CR 136 near Providence Church in Town Creek, Main Street and Gay Street in Moulton, and Courtland. Four trees were also blown down on CR 203 in the Speak community.
Flash Flood, Madison
- When
- April 2, 7:50 PM CST to April 3, 1:50 AM CST
- Where
- Madison County, 3.4 mi E of Jeff to 4.86 mi SW of Cluttsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.821, -86.660
Dry creek was reported flooding Plummer road. Also numerous reportes of flooding were received across western portions of Madison county.
Thunderstorm Wind, Cullman
- When
- April 2, 7:55 PM CST to 8:39 PM CST
- Where
- Cullman County, 1.71 mi W of Corinth to 1.14 mi E of Jeppa
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.300, -87.100
Widespread trees were reported blown down and power outages occurred countywide. Time was estimated by radar as winds affected the western portion of Cullman county. Two emergency responders were injured by a tree crashing through a house while responding to an call in the Berlin area.
Strong Wind, Morgan
- When
- April 2, 7:57 PM CST to 8:02 PM CST
- Where
- Morgan forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
A gravity wave brought strong winds down to the surface behind a line of showers and thunderstorms. This produced strong winds that blew down trees. These trees knocked down a primary power line on Alabama Highway 67 near the Wheeler National Wildlife Refuge. This left 516 residents without power for more than one hour and 11 without power for more than four and a half hours. Also, winds in Decatur blew a trampoline through glass doors.
Thunderstorm Wind, Jackson
- When
- April 2, 8:20 PM CST to 8:25 PM CST
- Where
- Jackson County, 0.89 mi SE of Bridgeport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.940, -85.720
Trees were reported down in Bridgeport. Time was estimated by radar.
Thunderstorm Wind, Marshall
- When
- April 2, 8:35 PM CST to 8:40 PM CST
- Where
- Marshall County, 2.53 mi SW of Crossroads
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.299, -86.366
Two large trees fell on a shed off Browns Valley Road. The roots from one of the trees tore up a portion of his driveway.
Flood, Lawrence
- When
- April 2, 9:30 PM CST to April 3, 3:30 AM CST
- Where
- Lawrence County, 5.93 mi W of Speake to 5.53 mi W of Speake
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.429, -87.173
Prolonged heavy rainfall caused water to flood CR 203 and 208.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 2, 20094 injured · $417,000 · EF1 · 52 events
- Tornado and Flash Flooding in Tennessee, April 2 to 3, 20091 injured · $649,000 · EF1 · 14 events
- Flooding and Hail in Georgia, April 2 to 3, 2009$1.9 million · 52 kt wind · 23 events
- Flooding in Georgia, April 2 to 8, 2009$4.0 million · 4 events
- Hail and Damaging Winds in Mississippi, April 2, 2009$136,000 · 1.75 in hail · 49 events
- Wildfire in Texas, April 2 to 3, 2009$1.0 million · 1 event
- Strong Wind in Texas, April 2, 20091 injured · $160,000 · 7 events
- Tornado and Flash Flood in Florida, April 2, 2009$100,000 · EF0 · 24 events
- Tornadoes and Hail in Mississippi, April 2, 20091 injured · $69,000 · EF0 · 18 events
- Damaging Winds in Tennessee, April 2, 2009$92,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Arkansas, April 2, 2009$76,000 · 50 kt wind · 10 events
- Tornadoes and Hail in Mississippi, April 2, 2009EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158805, 158806, 158807, 158808, 158809, 158810, 158811, 158812, 159630, 158817, 158818, 158832, 159627, 162199, 158849, 158881, 158908, 158915, 159769, 158922, 158929, 158935, 158956, 158959, 158965, 166370, 159633, 158969, 158970, 159628, 158972, 158990, 166360, 159629, 166451, 159632.